Background A patient who had taken erythromycin orally developed mild signs of hepatocellular damage and appeared to became sensitized. After a fortuitous oral intake of the antibiotic, 18 months later, the patient developed an extensive intrahepatic cholestasis.
Objective To confirm the allergic nature of this form of hepatitis by demonstrating the presence of serum antibodies directed at the drug.
Methods Primary cultured human hepatocytes were used to investigate whether erythromycin can covalently bind to hepatocytes; and to demonstrate the presence of drug-directed immunoglobulins in the serum of the patient.
Results As a consequence of its metabolism by hepatocytes, a small percentage of erythomycin remained bound to hepatocyte proteins. The extent of covalent binding varied among hepatocytes from different donors, and was not observed in metabolically inactive hepatocytes. Antibodies able to bind erythromycin were detected in the serum of the patient. When this serum was added to a human hepatocyte culture that had been previously incubated with the drug, binding of immunogiobulins was observed around the cell membrane and close to pseudo-bile canaliculi, thus indicating the presence of antibodies able to recognize erythromycin-labelled hepatocytes. Conclusions The existence of serum antibodies directed at erythromycin haptens in this patient strongly suggests an allergic mechanism for this drug-induced hepatitis.
If you can't find a tool you're looking for, please click the link at the top of the page to "Go to old article view". Alternatively, view our Knowledge Base articles for additional help. Your feedback is important to us, so please let us know if you have comments or ideas for improvement.